Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 1, NWS St. Louis, MO

January 22, 2018Reynolds County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jan 22, 2018, 2:15 AM CST for Reynolds County, Missouri. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 22, 2018, 2:15 AM CST (08:15 UTC)
Expired
Jan 22, 2018, 3:00 AM CST
In force
45 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

County Reynolds County, MO

The radar

The St Louis radar (KLSX), 167 km from the middle of the area, began a volume at 08:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 8.3 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2018-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 87 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2018-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 232 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
87 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
971 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
232 m²/s²
0-3 km storm-relative helicity
257 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

062 
WUUS53 KLSX 220815
SVRLSX
MOC179-220900-
/O.NEW.KLSX.SV.W.0001.180122T0815Z-180122T0900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
215 AM CST MON JAN 22 2018

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Reynolds County in southeastern Missouri...

* Until 300 AM CST.

* At 215 AM CST, severe thunderstorms were located along a line
  extending from 9 miles west of Ellington to 8 miles west of Handy,
  moving northeast at 45 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Reynolds, Ellington, Garwood, Centerville, Corridon, Redford and
  Lesterville.

This also includes  Taum Sauk Mountain State Park and Clearwater Lake
Recreational Area.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3705 9096 3710 9096 3710 9102 3717 9103
      3716 9107 3720 9109 3720 9113 3725 9112
      3726 9116 3740 9118 3756 9077 3738 9077
      3737 9076 3727 9075 3727 9074 3717 9074
      3717 9075 3714 9076 3714 9078 3705 9078
TIME...MOT...LOC 0815Z 237DEG 41KT 3726 9113 3678 9123 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

Glass
2 follow-up statements
999 
WWUS53 KLSX 220830
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
230 AM CST MON JAN 22 2018

MOC179-220900-
/O.CON.KLSX.SV.W.0001.000000T0000Z-180122T0900Z/
Reynolds MO-
230 AM CST MON JAN 22 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM CST
FOR REYNOLDS COUNTY...

At 229 AM CST, severe thunderstorms were located along a line
extending from near Reynolds to near Handy, moving northeast at 55
mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Reynolds, Ellington, Garwood, Centerville, Corridon, Redford and
Lesterville.

This also includes  Taum Sauk Mountain State Park and Clearwater Lake
Recreational Area.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3705 9096 3710 9096 3710 9102 3717 9103
      3716 9107 3720 9109 3720 9113 3725 9112
      3726 9116 3740 9118 3756 9077 3738 9077
      3737 9076 3727 9075 3727 9074 3717 9074
      3717 9075 3714 9076 3714 9078 3705 9078
TIME...MOT...LOC 0829Z 227DEG 48KT 3740 9097 3686 9108 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

Glass
369 
WWUS53 KLSX 220850
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
250 AM CST MON JAN 22 2018

MOC179-220900-
/O.EXP.KLSX.SV.W.0001.000000T0000Z-180122T0900Z/
Reynolds MO-
250 AM CST MON JAN 22 2018

...THE SEVERE THUNDERSTORM WARNING FOR REYNOLDS COUNTY WILL EXPIRE AT
300 AM CST...
    
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore the warning will 
be allowed to expire.  However gusty winds to 50 mph are still 
possible with these thunderstorms.

LAT...LON 3705 9096 3710 9096 3710 9102 3717 9103
      3716 9107 3720 9109 3720 9113 3725 9112
      3726 9116 3740 9118 3756 9077 3738 9077
      3737 9076 3727 9075 3727 9074 3717 9074
      3717 9075 3714 9076 3714 9078 3705 9078
TIME...MOT...LOC 0850Z 270DEG 41KT 3753 9072 3699 9084 

$$

Glass

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 21, 11:15 PM CST, 3 hours earlier.

Area forecast discussion, Jan 21, 11:15 PM CST, 3 hours before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1115 PM CST Sun Jan 21 2018

.UPDATE...
Issued at 915 PM CST Sun Jan 21 2018

Forecast largely on target and only a few cosmetic changes made as
well as some refinement on onset and exit times of the rain
tonight.

Main instability corridor per SB and ML CAPE, such as it is,
extends into far western MO and according to latest hi-res short
term model guidance and this is probably where the best chance for
the stronger storm potential will exist, but given the high shear
environment, a short-lived strong storm is still possible over
much of central MO late this evening.

TES

&&

.SHORT TERM...  (Through Late Monday Afternoon)
Issued at 323 PM CST Sun Jan 21 2018

A very well developed storm system will move across the central
Plains and into the Midwest over the next 24 hours.  The mid and
upper level cut off low is currently over eastern Colorado and will
be moving east tonight across the low level baroclinic zone over
Kansas.  This will cause the surface low currently over Kansas to
deepen and begin moving northeast.  The vertically stacked system
will then move east-northeast into southeast Iowa and central
Illinois on Monday.  Warm and moist air continues to flow into the
Mid Mississippi Valley ahead of the system and dew point
temperatures across our forecast area are in the low to mid 50s...up
10 to 15 degrees from 24 hours ago.

Thunderstorms are already forming over eastern Oklahoma ahead of the
system and these storms are expected to increase in coverage and
intensity this evening as the system intensifies and the dryline
rushes east-northeast out of the Plains.  Current thinking is that
the storms will form into a broken line this evening as they move
eastward and the line should affect most if not all of the forecast
area.  MOS PoPs are in the categorical range tonight, and I see no
reason to dispute them. There may be a few showers out ahead of the
line early this evening but the best chance of rain should be from
03Z and later as the storms move across central into eastern Missouri
and then southern and central Illinois.  Convection allowing models
show areas of simulated reflectivity in excess of 50dBZ. There
should be more than enough deep-layer shear 50kts+ with this wound
up system to make severe thunderstorms a real possibility.  However,
GFS/NAM really put a damper on the instability after about 03Z,
dropping MUCAPE down to 200 J/Kg or less as the line would be .
moving into eastern Missouri.  The RAP is more stout, keeping as
much as 300-400 J/Kg even after 06Z into Illinois.  Given the
differences, it still looks like the SPC marginal risk is in the
right spot over our central Missouri counties tonight.

Thunderstorms will continue to be possible on Monday morning as
boundary layer heating ahead of the cold front increases instability
along and east of the Mississippi River.  Again, the RAP is more
robust with this instability, pushing MUCAPE above 500 J/Kg by 17Z.
This may be too high as the GFS and NAM only around 200 to 350 J/Kg.
Still, it bears watching and there could be a quick threat for
severe storms before the convection exits the eastern portions of
the forecast area early Monday afternoon.

Carney

.LONG TERM...  (Monday Night through Next Sunday)
Issued at 323 PM CST Sun Jan 21 2018

Global models are still in good agreement that the upper low that
will be located near Quincy on Monday evening will move
northeastward into the eastern Great Lakes by midday Tuesday. Colder
air will already be moving into the area behind the front on Monday
night, and the rain is still expected to changeover to snow as the
low level thermal profiles fall below freezing.  There may also be
some light freezing rain or drizzle after midnight over central and
northeast Missouri as the upper low lifts out of the area and the
mid level ascent weakens.  Little if any snow/ice accumulation is
expected on Monday night as QPF amounts are less than a 0.10" on all
of the global models.

Then mainly dry weather is expected from Tuesday afternoon into
Friday as subsidence sets in behind the upper low and an upper ridge
builds over the central CONUS mid-late week.  There will be a weak
shortwave trough move across the area on Wednesday, but it will have
little moisture to work with, so will keep the forecast dry for now.
Temperatures will stay above normal this week, with highs near 50 on
Tuesday and Wednesday.  By late in the week, a surface high will
move off into the southeast CONUS allowing the low level flow to
turn out of the southwest and warmer air to move into the area.
Temperatures will be 10-20 degrees above normal by late in the week.

While the global models agree that a longwave trough will dig into
the central CONUS by next weekend, there are differences in the
details.  The GFS is showing a is showing a more progressive trough
with a slightly quicker frontal passage next Friday night into
Saturday which would mean more rain followed by a cooler, drier
weekend.  The ECMWF is showing a slower trough with a cold front
moving through on Saturday, with rain changing to snow with the cold
frontal passage, and snow lingering Saturday night as the upper
trough deepens.  Have gone with rain Friday night and Saturday, with
a changeover to snow on Saturday night. Temperatures will return
close to normal by Sunday as 850mb temperatures fall below -10C.

Britt

&&

.AVIATION...  (For the 06z TAFs through 06z Monday Night)
Issued at 1115 PM CST Sun Jan 21 2018

Area of IFR CIGs that had existed to the south and southeast of
STL metro--after a brief incursion into CPS and STL--appears to
have broken up and should largely miss the STL metro sites going
forward. Region of showers with a few TSRA has developed along a
UIN-COU axis and will gradually translate eastward overnight and
early Monday morning, exiting from west (COU) to east (STL Metro)
from 09z to 12z Monday. VSBYs will dip occasionally into IFR with
the heavier rain. While conditions will improve to VFR after the
rain exits with even some cloud clearing, another round of MVFR
CIGs looks likely for Monday afternoon-night with the wraparound
and colder air return. South winds will veer SW and increase on
Monday and continue into Monday night further veering to W with
gusts to 25-30kts at times. Another round of light pcpn is
possible late Monday afternoon-night but best probs will be for
COU and UIN with a VC mention. Transition from rain to snow
possible but looks to be occurring with pcpn exit from region.

SPECIFICS FOR KSTL: Mainly MVFR after 08z with brief periods of
IFR likely with the rain and imbedded TSRA, ending around 12z. VFR
then looks likely for Monday morning before a return of marginal
VFR conditions late in the day, but best pcpn chances should
remain to the N and W of the terminal.

TES

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jan 21, 6:44 PM CST, 7 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
644 PM CST Sun Jan 21 2018

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-221200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
644 PM CST Sun Jan 21 2018

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight

Isolated strong thunderstorms are possible over parts of central
and southeast Missouri. The main threat will be gusty winds to 50
mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated strong to severe thunderstorms are possible over parts
of central and southwest Illinois during the day on Monday. Hail
and locally damaging winds are the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

TES

In the hours before

Special weather statement, Jan 21, 9:26 PM CST, 4 hours 49 minutes before
Special Weather Statement
National Weather Service St Louis MO
926 PM CST SUN JAN 21 2018

MOZ047-048-220415-
Moniteau MO-Cole MO-
926 PM CST SUN JAN 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR COLE AND SOUTHEASTERN MONITEAU
COUNTIES UNTIL 1015 PM CST...

At 926 PM CST, Doppler radar was tracking a strong thunderstorm near
Eldon, moving northeast at 40 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Jefferson City, Wardsville, St. Martins, Russellville, Centertown,
High Point, Brazito, McGirk, Hickory Hill, Lohman, Eugene, Elston and
Enon.

This also includes  Jefferson Landing Historic Site.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3870 9241 3855 9210 3834 9237 3834 9241
      3843 9241 3843 9262 3846 9266
TIME...MOT...LOC 0326Z 217DEG 37KT 3842 9257

Byrd
Special weather statement, Jan 21, 11:08 PM CST, 3 hours 7 minutes before
Special Weather Statement
National Weather Service St Louis MO
1108 PM CST SUN JAN 21 2018

MOZ036-042-220600-
Pike MO-Audrain MO-
1108 PM CST SUN JAN 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL AUDRAIN COUNTY IN
CENTRAL MISSOURI AND WEST CENTRAL PIKE COUNTIES IN NORTHEASTERN
MISSOURI UNTIL MIDNIGHT CST...

At 1107 PM CST, Doppler radar was tracking a strong thunderstorm near
Vandalia, moving northeast at 45 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Bowling Green, Vandalia, Curryville and Spencerburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3933 9119 3916 9150 3919 9156 3932 9147
      3932 9144 3936 9145 3944 9139
TIME...MOT...LOC 0507Z 219DEG 40KT 3923 9148

Byrd
Special weather statement, Jan 22, 1:43 AM CST, 32 minutes before
Special Weather Statement
National Weather Service St Louis MO
143 AM CST MON JAN 22 2018

MOZ073-084-099-220830-
Reynolds MO-Washington MO-Iron MO-
143 AM CST MON JAN 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR IRON...REYNOLDS AND SOUTH CENTRAL
WASHINGTON COUNTIES UNTIL 230 AM CST...

At 142 AM CST, Doppler radar was tracking a strong thunderstorm over
Bunker, moving northeast at 65 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Reynolds, Ellington, Viburnum, Annapolis, Glover, Oates, Bixby,
Garwood, Centerville, Des Arc, Belgrade, Corridon, Redford, Hogan,
Vulcan, Black, Sabula, Chloride and Lesterville.

This also includes  Johnsons Shut-Ins State Park, Taum Sauk Mountain
State Park, and Clearwater Lake Recreational Area.

LAT...LON 3705 9096 3710 9096 3710 9101 3717 9103
      3717 9106 3733 9118 3741 9118 3750 9121
      3750 9130 3752 9132 3759 9131 3759 9116
      3769 9115 3786 9086 3734 9055 3727 9055
      3727 9074 3717 9074 3714 9078 3705 9078
TIME...MOT...LOC 0742Z 226DEG 56KT 3744 9118

Glass

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 21, 9:26 PM CSTSpecial Weather StatementLSXCole49 min
Jan 21, 11:08 PM CSTSpecial Weather StatementLSXPike52 min
Jan 22, 1:43 AM CSTSpecial Weather StatementLSXReynolds47 min
Jan 22, 2:46 AM CSTSpecial Weather StatementLSXIron, Madison44 min
Jan 22, 3:17 AM CSTSpecial Weather StatementLSXSainte Genevieve43 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.